Thunderstorm Wind, Rush
- When
- August 9, 1:29 AM CST
- Where
- Rush County, 3.25 mi W of Nekoma
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.470, -99.490
Thunderstorm wind gust in Rush County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorm wind gust in Rush County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 10:58 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1158 PM CDT Tue Aug 8 2023 ...Updated Aviation Section... .SHORT TERM...(This evening through Wednesday night) Issued at 133 PM CDT Tue Aug 8 2023 Roughly zonal 500-mb flow remains in place over the central plains between a ~598dm subtropical ridge over the southern plains and northern Mexico and weak longwave troughing over southern Canada. Embedded within the flow is a strong shortwave trough currently crossing the ID/WY border as per latest water vapor satellite imagery, and this feature will continue to dig east-southeast through the short term period. At the surface, southeasterly winds will modestly increase across southwest KS around a deepening lee cyclone in eastern CO. These warm trajectories will fail to foster a warmer afternoon as any warm advection is offset by evaporation of overnight precipitation, resulting in another afternoon in the mid-80s for most areas. Later tonight, the approaching upper level trough will aid in the development of thunderstorms over northeast CO/far southeast WY and adjacent areas. Latest CAMs/HREF are in good agreement suggesting this activity will grow upscale rather quickly into a mesoscale convective system (MCS) that will track east-southeast from northeast CO/southwest NE into northwest and central KS. The southern periphery of this linear complex will sweep through the northern zones during the overnight period, encountering a CAPE/shear parameter space supportive of severe hazards, primarily damaging wind gusts given the expected storm mode. Highest probability of severe exists along and north of KS-96, however there is some indication the thunderstorm complex could reach as far southwest as a Scott City-Dodge City-Medicine Lodge line. Convective activity will exit stage right before sunrise Wednesday morning, with lows dropping into the 60s. In addition to the overnight convection, the upper level trough will push a cold front southward through the central plains, reinforcing the cool airmass over southwest KS and promoting another day of below normal temperatures with afternoon highs again the 80s. That said, cold advection in the wake of the boundary along with DNVA behind the departing trough will eliminate any precipitation chances through the end of the short term period. .LONG TERM...(Thursday through Tuesday) Issued at 228 PM CDT Tue Aug 8 2023 Key Messages: Dry conditions will prevail through the end of the work week while a slow warming trend commences. Thunderstorm chances return over the weekend, but widespread severe is not anticipated. Medium range ensembles agree dry weather will prevail across southwest KS through the end of the work week along with a slow warming trend, as ensemble means show the stronger belt of 500-mb flow inching just north of the central plains allowing afternoon highs to increase from the upper 80s/near 90 on Thursday into the mid-90s Saturday. By Saturday evening, around 20-30 kts of mid- level flow will support at least weak lee troughing in eastern CO, promoting moisture return into our area. Additionally, a weak upper level trough near or just offshore of the southern CA coast will send weak shortwave disturbances northeastward which will help initiate thunderstorm complexes in eastern CO that will move east into western KS Saturday and Sunday evening. Given the fairly weak 500-mb flow, deep layer shear will be similarly weak, therefore limiting severe potential, but a few instances of severe thunderstorms cannot be ruled out. The increase in precipitation chances will be accompanied by temperatures cooling back down to below average for late summer as ensemble means hint at a cold frontal passage Sunday night or early Monday, with afternoon highs on Monday from the GEFS and EPS near 90 and the mid-80s, respectively. That said, ensembles suggest this cooler weather will be short lived as the subtropical ridge builds back north into the southern and central plains. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1154 PM CDT Tue Aug 8 2023 Thunderstorms, winds, and flight category will all be challenges this TAF period, at least the first half of this TAF period. Thunderstorms were growing in coverage and intensity just west of the HYS terminal. HYS will see the greatest impact from thunderstorms through 08Z. The storms are likely to impact only HYS directly, however the outflow/front from these storms will push through GCK, DDC, and LBL within the first 3 or 4 hours of this TAF period. There will be a marked wind shift to the northeast at 20+ knots with higher gusts. There will also likely be a 2 to 4 hour period of low stratus reducing flight category to MVFR, perhaps into IFR. By mid-morning, winds are expected to decrease but remain northerly in direction with stratus clouds scattering out and flight category returning to VFR. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 84 60 90 / 40 10 0 0 GCK 62 83 59 90 / 30 10 0 0 EHA 61 85 58 93 / 20 0 0 0 LBL 64 85 60 92 / 10 0 0 0 HYS 63 83 60 91 / 80 30 0 0 P28 69 86 63 89 / 50 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 517 AM CDT Tue Aug 8 2023 KSZ030-031-043>046-061>066-074>081-084>090-091030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 517 AM CDT Tue Aug 8 2023 /417 AM MDT Tue Aug 8 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Another round of strong to severe thunderstorms is likely late tonight as a strong storm system approaches western Kansas. The main severe weather risk will be damaging straight line winds to 70 mph and large hail quarter to ping pong size. The region at greatest risk for these hazards is north and east of a Dighton to Jetmore to Stafford line during the late night hours after 10 PM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday After a break from organized severe weather risk, the pattern will become active again by the weekend. Multiple rounds of strong to severe thunderstorms and heavy rainfall will be likely across the western Kansas region from Friday Night into the weekend. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late tonight across portions of west central into central Kansas.
Special Weather Statement
National Weather Service Dodge City KS
1120 PM CDT Tue Aug 8 2023
KSZ030-031-090500-
Trego KS-Ellis KS-
1120 PM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern Trego
and northwestern Ellis Counties through MIDNIGHT CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Riga around 1135 PM CDT.
Ellis around 1140 PM CDT.
Other locations in the path of this storm include Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Kansas.
&&
LAT...LON 3876 9973 3892 9983 3911 9946 3886 9932
TIME...MOT...LOC 0420Z 244DEG 20KT 3888 9970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
1220 AM CDT Wed Aug 9 2023
KSZ030-090600-
Trego KS-
1220 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southwestern Trego
County through 100 AM CDT...
At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Utica, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.
&&
LAT...LON 3897 9983 3870 9978 3870 10015 3890 10015
TIME...MOT...LOC 0520Z 262DEG 23KT 3880 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
1224 AM CDT Wed Aug 9 2023
KSZ043-090615-
Scott KS-
1224 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northwestern Scott
County through 115 AM CDT...
At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Scott State Lake, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10086 3854 10086 3856 10113 3870 10113
TIME...MOT...LOC 0523Z 270DEG 19KT 3866 10116
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
1228 AM CDT Wed Aug 9 2023
KSZ043-044-090615-
Lane KS-Scott KS-
1228 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Scott
and northern Lane Counties through 115 AM CDT...
At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shields around 1255 AM CDT.
Pendennis around 110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10025 3854 10025 3852 10073 3870 10077
TIME...MOT...LOC 0528Z 259DEG 23KT 3863 10066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
125 AM CDT Wed Aug 9 2023
KSZ031-046-090715-
Rush KS-Ellis KS-
125 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northeastern Rush
and southeastern Ellis Counties through 215 AM CDT...
At 125 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Pfeifer, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Rush
and southeastern Ellis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.
&&
LAT...LON 3870 9904 3870 9903 3857 9903 3861 9927
3879 9925 3885 9904
TIME...MOT...LOC 0625Z 274DEG 26KT 3870 9917
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROThe Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 07:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131522.